Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Lake Charles, LA

May 14, 2022Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 14, 2022, 6:50 PM CDT for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 6:50 PM CDT (23:50 UTC)
Expired
May 14, 2022, 10:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 137 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS54 KLCH 142350
FFWLCH
LAC045-099-150300-
/O.NEW.KLCH.FF.W.0011.220514T2350Z-220515T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
650 PM CDT Sat May 14 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  North Central Iberia Parish in south central Louisiana...
  West Central St. Martin Parish in south central Louisiana...

* Until 1000 PM CDT.

* At 650 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Iberia, St. Martinville and Loreauville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3009 9186 3015 9183 3016 9180 3015 9175
      3007 9170 3000 9171 2999 9184

FLASH FLOOD...RADAR INDICATED

$$

Calhoun

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 5:42 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 14, 5:42 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
542 PM CDT Sat May 14 2022

.DISCUSSION...

For the 05/15/2022 0000 UTC TAF package.

&&

.AVIATION...
South southwest winds ~10-12 kts expected to diminish to 5 kts or
less after 01z. Radar much quieter today, with only a couple of
showers across ARA. Left the inherited VCTS for LFT/ARA through
01z, but with the earlier cloud cover holding high temperatures
down a bit this afternoon, not expecting organized convection for
tempo groups or prevailing TSRA at this time. May see some
intermittent patchy fog, but guidance not showing significant
reductions in visibilities at the terminals. After 15z Sunday,
southwest winds around 6-8 kts expected to become south-southwest
8-10 kts by the afternoon, with few/sct cloud layer ~3500-4000ft.
VFR expected to prevail through the period.

08

&&

.PREV DISCUSSION... /issued 359 PM CDT Sat May 14 2022/

SHORT TERM [Tonight through Monday]...

Relatively quiet day across the forecast area thus far, with only
a few stray showers noted periodically on radar imagery and
temperatures generally in the mid 80s to around 90. Still some
opportunity for convective initiation over the next few hours as
subtle impulses translate through the NW flow aloft between a
ridge centered south of the Baja and an upper trof over the SE
CONUS/ERN Gulf, but it is worth noting that the bulk of short
range guidance continues to be rather muted. There are a few
solutions which depict whatever remains of the TSTMS currently
underway near the AR/MO border reaching northern parts of the
area during the overnight period, but for now will continue with a
dry forecast with lows in the upper 60s to around 70..

For tomorrow, the ridge to the west is progged to flex EWD, which
will further cut down on afternoon/evening rain chances, and along
with a decrease in overall cloud cover, temperatures will respond
by warming into the lower 90s. Overall synoptic pattern will
change little from SUN into MON, with a frontal boundary driven
southward by a shortwave trof traversing the Northern Plains/Upper
Midwest/Great Lakes expected to stall well north of the area by
MON night. Temperatures MON will be a couple of degrees or so
warmer than SUN.

13

LONG TERM [Tuesday through Saturday]...

The long term period continues to look hot and dry, with our next
best chance of rain likely holding out until day 8. Aloft, we start
the long term period beneath a rather large ridge that will remain
in control through the end of the work week. At the surface, weak
high pressure will meander across the Gulf through the week,
providing a persistent light to moderate onshore flow. Onshore flow
will gradually allow low level moisture to creep up through the
week, resulting in more humid days and nights. Even as moisture
pools overhead in the lower levels, rain chances remain near zero
due to dry air/ridging aloft. Lack of showers and plentiful sunshine
will allow temperatures to continue to climb, with highs topping out
in the low to mid-90s each afternoon through the week. Temps will
likely be warmer further inland, due to the lack of a seabreeze.

By the weekend, the upper level ridge finally begins to break down
as a trof dives out of the Pacific NW and across the Plains. With
less of a cap overhead and plenty of moisture to work with, rain
chances look to return over the weekend. Granted, this is several
days out and this trof could end up being less impressive and not
totally breaking down the ridge, like some model runs suggest.
Regardless of how that plays out, don't expect a big rain event,
with the more likely scenario being a return of afternoon scattered
daytime heating type showers. Apart from this next chance of rain,
the weekend looks to continue the trend of above average temps with
more afternoon highs in the 90s/overnight lows in the 70s on tap.

17

MARINE...

West to southwest winds this weekend will become more southerly
during the week and more modest by midweek. Isolated to scattered
showers and thunderstorms are possible across the coastal waters
east of Intracoastal City during the afternoon and evening hours
today through Sunday.

13

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, May 14, 4:01 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
401 PM CDT Sat May 14 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-152115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
401 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

There is a chance for showers and thunderstorms to develop later this
afternoon into this evening, mainly east of a Leesville to Lake
Charles line. There is a Marginal Risk (Level 1 out of 5) for severe
weather, with damaging winds and marginally severe hail the potential
hazards. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few showers or storms will be possible on Sunday, mainly across
the Acadiana region. Gusty winds and brief heavy rainfall will be
possible in some of the storms.

Rain chances will diminish through the week, with hot temperatures
returning areawide. Daytime highs will be from around 5 to around 10
degrees above normal. Corresponding heat index values will be in the
upper 90s to around 100 degrees each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-152115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
401 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, May 14, 6:12 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
612 PM CDT Sat May 14 2022

LAZ045-053-142345-
Iberia LA-Upper St. Martin LA-
612 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of north central Iberia
and west central St. Martin Parishes through 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loreauville, or near St. Martinville, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Iberia, St. Martinville, Jeanerette, Loreauville and Lake Fausse
Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 9166 2990 9166 3003 9188 3019 9184
      3015 9148
TIME...MOT...LOC 2312Z 288DEG 13KT 3007 9180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 14, 6:36 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
636 PM CDT Sat May 14 2022

LAZ045-053-150015-
Iberia LA-Upper St. Martin LA-
636 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of north central Iberia
and west central St. Martin Parishes through 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Martinville, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Iberia, Catahoula, Breaux Bridge, St. Martinville, Loreauville,
Cade and Parks.

This includes Interstate 10 in Louisiana near mile marker 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 9170 3005 9191 3031 9189 3023 9155
TIME...MOT...LOC 2336Z 183DEG 10KT 3013 9181

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:11 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides64 min
May 13, 7:50 PM CDTSpecial Weather StatementLCHAvoyelles25 min
May 13, 8:47 PM CDTSevere Thunderstorm WarningLCHRapides43 min
May 13, 9:12 PM CDTSpecial Weather StatementLCHVernon33 min
May 13, 9:28 PM CDTSpecial Weather StatementLCHRapides32 min
May 14, 6:12 PM CDTSpecial Weather StatementLCHSaint Martin33 min
May 14, 6:36 PM CDTSpecial Weather StatementLCHSaint Martin39 min

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.